Hail, Pittsylvania
- When
- May 15, 2:35 PM EST
- Where
- Pittsylvania County, Brosville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.620, -79.600
A weak front across the region combined with lingering moisture to trigger scattered thunderstorms. One thunderstorm over southwestern Pittsylvania County strengthen to severe levels, and dumped quarter size hail on Brosville during the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak front across the region combined with lingering moisture to trigger scattered thunderstorms. One thunderstorm over southwestern Pittsylvania County strengthen to severe levels, and dumped quarter size hail on Brosville during the afternoon of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 2:14 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI MAY 15 2009 .SYNOPSIS... A WEAK FRONT ACROSS THE REGION WILL COMBINE WITH LINGERING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. A STRONGER COLD FRONT WILL THEN APPROACH THE AREA LATE SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH SOME FOG AROUND LATE. ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY. DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE WARMER MAV MOS. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT. FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON. SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE HIGHLANDS. && .LONG TERM /MONDAY THROUGH FRIDAY/... HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY. ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF. POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE OHIO VALLEY INTO THE MID ATLANTIC. TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK AFTER THE INTIAL COOLD DOWN MONDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CIGS WILL CONTINUE TO SLOWLY IMPROVE THIS AFTERNOON WITH MOST SITES SEEING HIGH END MVFR/VFR BY MID/LATE AFTERNOON. HOWEVER DEVELOPING CONVECTION WILL BRING PERIODS OF IFR AND POOR VSBYS IN THE VICINITY OF ANY SHRA/TSRA THRU EARLY THIS EVENING. THINK BEST COVERAGE IN THE SOUTH/EAST INITIALLY AROUND DAN/LYH...THEN SHIFTING NW TOWARD SW WVA LATER THIS AFTERNOON. SINCE THINK COVERAGE A BIT LESS THAN LAST NIGHT WILL KEEP VCSH OR TEMPO MENTION GOING. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE TONIGHT WITH LOWERING CIGS AND VSBYS ONCE THE DIURNAL CONVECTION WANES. POTENTIAL FOR AREAS OF LIFR IN THE VALLEYS ESPCLY IF ANY ADDITIONAL RAINFALL OCCURS LATER TODAY. WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH SHORT TERM...WP LONG TERM...WP AVIATION...JH/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT FRI MAY 15 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 450 AM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION... A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 6 N EVINGTON 37.31N 79.26W
05/15/2009 CAMPBELL VA DEPT OF HIGHWAYS
NUMEROUS ROADS FLOODED BY BUFFALO CREEK IN THE TIMBERLAKE
AREA. FLOODING LASTED UNTIL 400 AM EDT.
0141 AM FLASH FLOOD 4 WSW FOREST 37.34N 79.36W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
ELK CREEK FLOODED PART OF BELLEVUE ROAD.
0200 AM FLASH FLOOD 5 ENE EVINGTON 37.25N 79.19W
05/15/2009 CAMPBELL VA DEPT OF HIGHWAYS
HEAVY RAINS PRODUCED A MUDSLIDE ALONG HIGHWAY 24 IN THE
COMMUNITY OF YELLOW BRANCH.
0223 AM FLASH FLOOD 4 S GOODE 37.31N 79.39W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
LOCAL STREAM FLOODED BELLS MILL ROAD.
0249 AM FLASH FLOOD 4 SSW GOODE 37.31N 79.41W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
LOCAL STREAM FLOODED TRIGGS ROAD, CAUSING THE ROAD TO
COLLAPSE.
0900 AM FLOOD 3 ENE RADFORD 37.15N 80.52W
05/15/2009 MONTGOMERY VA DEPT OF HIGHWAYS
CRAB CREEK FLOODING THE BRIDGE ALONG WALTON ROAD, IN THE
COMMUNITY OF WALTON.
&&
WHPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI MAY 15 2009
NCZ006-VAZ044-152015-
CASWELL NC-PITTSYLVANIA VA-
322 PM EDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND SOUTHERN
PITTSYLVANIA COUNTIES TO INCLUDE THE CITY OF DANVILLE...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF DANVILLE CITY...MOVING NORTH AT 10 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DANVILLE CITY AROUND 340 PM...WESTOVER HILLS
AROUND 345 PM...DANVILLE AIRPORT AROUND 350 PM...RINGGOLD AROUND 400
PM AND BLAIRS AROUND 415 PM.
LAT...LON 3649 7951 3655 7952 3655 7963 3656 7966
3684 7954 3676 7921 3643 7938
EXPERIMENTAL
RCSThe Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172584.